Thunderstorm Wind, Hamlin
- When
- June 15, 4:00 PM CST
- Where
- Hamlin County, 4.04 mi SE of Thomas
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.730, -97.140
Sixty mph winds were estimated.
Severe thunderstorms produced an anticyclonic tornado along with sixty mph winds during the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Severe thunderstorms produced an anticyclonic tornado along with sixty mph winds during the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 15, 1:38 PM CST, 2 hours 22 minutes earlier.
Area Forecast Discussion National Weather Service Aberdeen SD 238 PM CDT Sat Jun 15 2019 .SHORT TERM...(This Evening through Sunday Night) Issued at 237 PM CDT Sat Jun 15 2019 At the surface, a cold front stretches from a surface low in northwest ND to the southeast across northeast SD and farther southeast to another surface low in north central Iowa. On the southwest side of the front, 2 PM temperatures have warmed into the upper 70s, while on the northeast side temperatures are in the upper 50s and lower 60s. ML CAPE values on the warm side of the front have increased into the 1000-1500 J/kg range and with convective temps reached a couple hours ago, combined with upper level support from a shortwave dropping southeast into north central SD, convection has started over the Leola Hills and farther west along the Missouri River. Effective shear values of 30-35kts when combined with the MLCAPE values support the potential for some severe storms through the early evening. Think the greatest threat will be along and east of the James River Valley, where the best instability and upper level support exists. Hail will be the initial threat (Hail CAPE values exceeding 500 J/kg and NCAPE over 0.1), but severe wind is also possible if the storms can combine into a larger cluster (although DCAPE is generally marginal over the area). Additional storms are just starting to develop south of Watertown on a outflow boundary left over from the morning showers. All of these storms will move east-southeast and out of the area this evening as the shortwave departs and daytime heating is lost. Behind the convection and shortwave, the area will be under mid-level subsidence and expect clearing, except for areas where low stratus tries to slide into the northeastern third of the CWA. Seeing varying solutions on the extent of the cloud cover, with the HREF and CAM solutions being the most aggressive in the coverage. Based off the stratus coverage north and northeast of the area and expected position of the sfc-900mb trough, think areas along and northeast of the ABR/ATY area seems to have the best opportunity and will follow that idea for the forecast. The other question is how long those clouds will stick around as winds turn northwesterly tomorrow. Models again giving varying solutions, so forecast confidence is low. That being said, with mid-level cloud cover expanding over much of the rest of the area through the day Sunday, expect at least partly cloud skies over much of the area, if not mostly cloudy. The previously mentioned mid-level moisture (850-500mb) and q-vector convergence moving across the southern half to two-thirds of SD could lead to isolated to scattered showers along and north of a weak surface low tracking eastward across southern SD Sunday into Sunday night. Instability is much less than today, generally below 750 J/kg, so think thunder/severe threat is limited at this time. .LONG TERM...(Monday through Saturday) Issued at 237 PM CDT Sat Jun 15 2019 An unsettled pattern looks to persist through the majority of this forecast period. This will provide this forecast area with frequent and period chances for showers and thunderstorms through the upcoming week. A persistent upper trough/low across southern Canada is progged to rotate south and eastward toward the western Great Lakes during the first couple days of the term. Some associated upper level energy combined with a sfc frontal boundary in the area will provide on/off chances for precip Monday into Tuesday. Another stronger upper level wave/low is anticipated to push across the Pacific NW and into our region during the mid-late week time frame. This should provide a better chance for a more persistent pattern of showers and storms Wednesday through the end of the work week. This damp trend also looks to be accompanied by a period of below normal temperatures. The cooler conditions will be more noticeable during the daytime high temperature pattern with readings expected to be mostly stuck in the 70s. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 1234 PM CDT Sat Jun 15 2019 Main focus for the TAF period is the expected thunderstorm development this afternoon, especially around KABR/KATY. Felt confident enough to include VCTS for a couple hours at those sites and will adjust as convection develops and nears the sites. The convection will diminish and move southeast of the area this evening. Elsewhere this afternoon, just expect diurnal CU and maybe an isolated shower by KMBG. For tonight, MVFR stratus will try to move into KABR/KATY, although confidence is low on how far southwest it will make it. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...SRF LONG TERM...Vipond AVIATION...SRF
Hazardous Weather Outlook National Weather Service Aberdeen SD 252 PM CDT Sat Jun 15 2019 SDZ003-004-009-015>017-033>037-045-048-051-161200- Corson-Campbell-Walworth-Dewey-Potter-Faulk-Stanley-Sully-Hughes- Hyde-Hand-Jones-Lyman-Buffalo- 252 PM CDT Sat Jun 15 2019 /152 PM MDT Sat Jun 15 2019/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Occasional thunderstorms are possible through much of the upcoming work week. At this time, widespread severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ039-046-SDZ005>008-010-011-018>023-161200- Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day- Spink-Clark-Codington-Grant-Hamlin-Deuel- 252 PM CDT Sat Jun 15 2019 This Hazardous Weather Outlook is for west central Minnesota, north central South Dakota and northeast South Dakota. .DAY ONE...This afternoon and tonight. Scattered thunderstorms will occur through late evening. There is the risk for isolated severe weather including large hail and strong winds. The greatest risk is along the I-29 corridor and points east. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Occasional thunderstorms are possible through much of the upcoming work week. At this time, widespread severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. SRF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
335 PM CDT SAT JUN 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM TSTM WND GST 4 SW CRANDALL 45.11N 98.00W
06/15/2019 M47 MPH SPINK SD MESONET
&&
SRFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
350 PM CDT SAT JUN 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM TSTM WND GST 3 ENE CRANDALL 45.18N 97.90W
06/15/2019 E50 MPH DAY SD PUBLIC
ESTIMATED 50 MPH TSTM WINDS AND PEA SIZE
HAIL.
&&
DYEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
352 PM CDT SAT JUN 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL ROY LAKE STATE PARK 45.71N 97.43W
06/15/2019 M0.25 INCH MARSHALL SD CO-OP OBSERVER
PEA SIZE HAIL.
&&
DYESpecial Weather Statement National Weather Service Aberdeen SD 419 PM CDT Sat Jun 15 2019 SDZ020-152145- Codington SD- 419 PM CDT Sat Jun 15 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CODINGTON COUNTY UNTIL 445 PM CDT... At 419 PM CDT, Doppler radar was tracking a strong thunderstorm over Long Lake, or 11 miles west of Watertown, moving east at 25 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Watertown, Rauville, Watertown City Park, Medicine Lake, Dakota Sioux Casino, Long Lake, Sandy Shore Rec Area, Lake Kampeska, Goose Lake, Tinkertown, Memorial Park Camping Site and Pelican Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... If on or near Lake Kampeska, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 4492 9749 4505 9746 4501 9707 4481 9723 TIME...MOT...LOC 2119Z 288DEG 23KT 4494 9739 TDK
Special Weather Statement National Weather Service Aberdeen SD 432 PM CDT Sat Jun 15 2019 SDZ006-152200- Brown SD- 432 PM CDT Sat Jun 15 2019 ...SPECIAL WEATHER STATEMENT FOR WEST CENTRAL BROWN COUNTY UNTIL 500 PM CDT... At 432 PM CDT, Doppler radar was tracking a strong thunderstorm near Richmond Lake Rec Area, or 12 miles northwest of Aberdeen, moving southeast at 30 mph. Winds in excess of 30 mph will be possible with this storm. Locations impacted include... Aberdeen and Richmond Lake Rec Area. LAT...LON 4559 9872 4565 9867 4555 9838 4539 9858 TIME...MOT...LOC 2132Z 314DEG 24KT 4559 9866 TDK
Special Weather Statement National Weather Service Aberdeen SD 447 PM CDT Sat Jun 15 2019 SDZ022-152230- Hamlin SD- 447 PM CDT Sat Jun 15 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HAMLIN COUNTY UNTIL 530 PM CDT... At 446 PM CDT, Doppler radar was tracking a strong thunderstorm over Thomas, or 9 miles south of Watertown, moving southeast at 25 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Castlewood, Thomas, Lake Poinsett, Stone Bridge and Claremont Colony. LAT...LON 4454 9706 4479 9729 4480 9718 4477 9689 TIME...MOT...LOC 2146Z 311DEG 20KT 4477 9721 TDK
The Aberdeen radar (KABR), 128 km away, was scanning. The volume nearest the first event began at 21:57 UTC.
1 thunderstorm wind, 1 tornado. Local standard time, as filed.
Sixty mph winds were estimated.
A rare anticyclonic tornado touched down northeast of Estelline during the evening and lasted less than a minute. The tornado moved east and knocked down seven trees and tossed tree branches to the south and west at a farmstead. One of the tree branches hit the corner of a shed and bent part of the metal overhang on the shed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2019Every state in 2019This day in weather historyThe tornado archive for South Dakota, 2019Warnings in South Dakota, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836759, 836758.